Advertisement

On test sets and the Ehrenfeucht conjecture

  • Karel CulikII
  • Juhani Karhumäki
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 140)

Abstract

Ehrenfeucht conjectured that each language over a finite alphabet σ possesses a test set, that is a finite subset F of L such that any two morphisms on σ* agreeing on each string of F also agree on each string of L. We give a sufficient condition for a language L to guarantee that it has a test set. We also show that the Ehrenfeucht conjecture holds true if and only if every (infinite) system of equations (with finite number of variables) over a finitely generated free, monoid has an equivalent finite subsystem. The equivalence and the inclusion problems for finite systems of equations are shown to be decidable. As an application we derive a result that for DOL languages the existence of a test set implies its effective existence. Consequently, the validity of the Ehrenfeucht conjecture for DOL languages implies the decidability of the HDOL sequence equivalence problem. Finally, we show that the Ehrenfeucht conjecture holds true for so-called positive DOL languages.

Keywords

Algebraic System Finite Subset Equivalence Problem Inclusion Problem Finite System 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Albert, J., Culik, K. II and Karhumäki, J., Test sets for context-free languages and algebraic systems of equations over a free monoid, Res. Rep. CS-81-16, Dept. of Comp. Science, University of Waterloo, Canada (1981).Google Scholar
  2. [2]
    Berstel, J., Transductions and context-free languages, (B.G. Teubner, Stuttgart, 1979).CrossRefGoogle Scholar
  3. [3]
    Berstel, J., Perrin, D., Perrot, J.F. et Restivo, A., Sur le théorème du défaut, J. of Algebra 60, 169–180 (1979).MathSciNetCrossRefGoogle Scholar
  4. [4]
    Culik, K. II, Homomorphisms: Decidability, Equality and Test sets, in: R. Book, ed., Formal Language Theory, Perspectives and Open Problems, (Academic Press, New York 1980).Google Scholar
  5. [5]
    Culik, K. II and Karhumäki, J., On the equality sets for homomorphisms on free monoids with two generators, R.A.I.R.O. Theoretical Informatics 14, 349–369 (1980).MathSciNetzbMATHGoogle Scholar
  6. [6]
    Culik, K. II and Karhumäki, J., Systems of equations over a free monoid and Ehrenfeucht conjecture, Res. Rep. CS-81-15, Dept. of Comp. Science, University of Waterloo, Canada (1981).Google Scholar
  7. [7]
    Culik, K. II and Karhumäki, J., On the Ehrenfeucht Conjecture for DOL languages, R.A.I.R.O. Theoretical Informatics (to appear).Google Scholar
  8. [8]
    Culik, K. II and Salomaa, A., On the decidability of homomorphism equivalence for languages, JCSS 17, 163–175 (1978).MathSciNetzbMATHGoogle Scholar
  9. [9]
    Culik, K. II and Salomaa, A., Test sets and checking words for homomorphism equivalence, JCSS 19, 379–395 (1980).MathSciNetzbMATHGoogle Scholar
  10. [10]
    Ehrenfeucht, A., Karhumäki, J. and Rozenberg, G., On binary equality languages and a solution to the Ehrenfeucht conjecture in the binary case, manuscript (1981).Google Scholar
  11. [11]
    Ehrenfeucht, A. and Rozenberg, G., Simplification of homomorphisms, Information and Control 38, 289–309 (1978).MathSciNetCrossRefGoogle Scholar
  12. [12]
    Eilenberg, S. and Schützenberger, M.P., Rational sets in commutative monoids, J. of Algebra 13, 173–191 (1969).MathSciNetCrossRefGoogle Scholar
  13. [13]
    Harrison, M., Introduction to Formal Language Theory, (Addison-Wesley, Reading, Massachusetts, 1978).zbMATHGoogle Scholar
  14. [14]
    Karpinski, M., ed., New Scottish Book of Problems, in preparation.Google Scholar
  15. [15]
    Makanin, G.S., The problem of solvability of equations in a free semigroup (in Russian), Matematiceskij Sbornik 103, 148–236 (1977).MathSciNetGoogle Scholar
  16. [16]
    Perrin, D., Combinatorics on words, (Addison-Wesley, Reading, Massachusetts, to appear).Google Scholar
  17. [17]
    Rozenberg, G. and Salomaa, A., The Mathematical Theory of L systems, (Academic Press, New York, 1980).zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1982

Authors and Affiliations

  • Karel CulikII
    • 1
  • Juhani Karhumäki
    • 2
  1. 1.Department of Computer ScienceUniversity of WaterlooWaterlooCanada
  2. 2.Department of MathematicsUniversity of TurkuTurkuFinland

Personalised recommendations